Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

What cause weight gain with bloating while on allergy pills?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
Hello, I am 38, female. History: no major health problems, used to be heavy drinker, quit two years ago. Annual check-up beginning of this year all was fine. On no medication other than allergy pills and woman's vitamins In past six months on & off diarrhea, bloating, weight gain (visible belly bulge) with no change in diet or activity. Present: Last seven days significant increase in bloating, feeling of fullness, constant diarrhea, belly grew from visible bulge to heavily pregnant appearance. What is going on? Thought I should add, the first picture was taken 3 months ago, showing what I mean with visible belly bulge. The second one I took today, same clothing, to show the significant growth of my belly.
Posted Wed, 15 Jan 2014 in Digestion and Bowels
Answered by Dr. Sudhir 7 hours later
Brief Answer: Welcome to XXXXXXX Detailed Answer: Hello, Such a rapid increase in belly size makes me think of two possibilities.First and more likely is ascitis particularly in view of history of heavy drinking in past. Second possibility is some mass lesion in the abdomen. Ascitis that is free fluid in abdomen in persons with heavy drinking is common and represent early liver failure. Ideal step to know the cause would be to get an ultrasound done. Even on clinical examination doctor can make out if there is fluid inside. So consider seeing doctor and getting ultrasound done. Hope this answers your question.Please ask if there are doubts. Regards.
Above answer was peer-reviewed by
Follow-up: What cause weight gain with bloating while on allergy pills? 16 minutes later
Thank your for your answer. This sounds very disheartening and you seem to be more leaning towards ascites because of my history? Do my other symptoms (bloating, fullness, diarrhea) support the suspicion of liver failure/ascites? How would a doctor determine that there's fluid without ultrasound? If it is early liver failure is it reversible?
Answered by Dr. Sudhir 1 hour later
Brief Answer: Hello Detailed Answer: I have taken in consideration other symptoms while considering possibility of ascitis. Doctor would be able to tell if there fluid without ultrasound.But ultrasound would be needed to have look at your liver as well. Liver has good functional reserve so even if there are these symptoms, you can very well live normal life if good and early management is achieved for this. So do see doctor sooner.Doctor might also want to get liver function tests done. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor